Alert archive / North Carolina / Beach Hazards Statements in 2019

Beach Hazards Statement 29, NWS Newport/Morehead City, NC

September 13, 2019Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Sep 13, 2019, 8:20 PM EDT for Dare County, North Carolina. It took effect at Sep 14, 2019, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 13, 2019, 8:20 PM EDT (00:20 UTC)
In effect from
Sep 14, 2019, 8:00 AM EDT
Expired
Sep 14, 2019, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2019-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 766 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2019-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
766 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

548 
WHUS42 KMHX 140020
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
820 PM EDT Fri Sep 13 2019

...DANGEROUS SHOREBREAK...STRONG LONGSHORE CURRENTS AND A HIGH 
THREAT OF RIP CURRENTS ARE EXPECTED NORTH OF CAPE HATTERAS 
SATURDAY...

.Easterly swell will produce dangerous rip currents, shorebreak 
and longshore currents Saturday north of Cape Hatteras. 

NCZ203-205-141230-
/O.NEW.KMHX.BH.S.0029.190914T1200Z-190915T0000Z/
Northern Outer Banks-Hatteras Island-
820 PM EDT Fri Sep 13 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY
THROUGH SATURDAY EVENING...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect from 8 AM EDT
Saturday through Saturday evening.

* HAZARDS...High risk for dangerous rip currents, dangerous 
  shorebreak and longshore currents.

* LOCATIONS...The beaches north of Cape Hatteras.

* TIMING AND TIDES...The most likely time for strong rip 
  currents to develop will be a couple of hours before and after 
  low tide, which will occur around 230 PM Saturday.

* SURF HEIGHT...Dangerous shore break of 3 to 5 feet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current. 
Swim in a direction following the shoreline. When out of the 
current, swim back to shore. If tired, float or tread water until 
out of the rip current. If unable to escape, face the shore and 
call or wave for help.

Shore break occurs when waves break directly on the beach. The
most common injuries with strong shore break are neck and back
injuries, which most often occur when the powerful surf throws a
swimmer or surfer head first into the bottom. It is extremely
important to protect your head and neck whenever you are in
breaking waves by keeping your hands in front of you at all times.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many cases
the longshore current is strong enough to prevent swimmers from
being able to keep their feet on the bottom making it difficult to
return to shore.

&&

$$
3 follow-up statements
573 
WHUS42 KMHX 140814
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
414 AM EDT Sat Sep 14 2019

...DANGEROUS SHOREBREAK...STRONG LONGSHORE CURRENTS AND A HIGH
THREAT OF RIP CURRENTS ARE EXPECTED NORTH OF CAPE HATTERAS
SATURDAY...

.Easterly swell will produce dangerous rip currents, shorebreak
and longshore currents Saturday north of Cape Hatteras.

NCZ203-205-142015-
/O.CON.KMHX.BH.S.0029.190914T1200Z-190915T0000Z/
Northern Outer Banks-Hatteras Island-
414 AM EDT Sat Sep 14 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* HAZARDS...High risk for dangerous rip currents, dangerous 
  shorebreak and longshore currents.

* LOCATIONS...The beaches north of Cape Hatteras.

* TIMING AND TIDES...The most likely time for strong rip 
  currents to develop will be a couple of hours before and after 
  low tide, which will occur around 230 PM Saturday.

* SURF HEIGHT...Dangerous shore break of 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

Shore break occurs when waves break directly on the beach. The
most common injuries with strong shore break are neck and back
injuries, which most often occur when the powerful surf throws a
swimmer or surfer head first into the bottom. It is extremely
important to protect your head and neck whenever you are in
breaking waves by keeping your hands in front of you at all
times.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many cases
the longshore current is strong enough to prevent swimmers from
being able to keep their feet on the bottom making it difficult
to return to shore.

&&

$$
063 
WHUS42 KMHX 141508
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1108 AM EDT Sat Sep 14 2019

...DANGEROUS SHOREBREAK...STRONG LONGSHORE CURRENTS AND A HIGH
THREAT OF RIP CURRENTS ARE EXPECTED NORTH OF CAPE HATTERAS
SATURDAY...

.Easterly swell will produce dangerous rip currents, shorebreak
and longshore currents Saturday north of Cape Hatteras.

NCZ203-205-150000-
/O.CON.KMHX.BH.S.0029.000000T0000Z-190915T0000Z/
Northern Outer Banks-Hatteras Island-
1108 AM EDT Sat Sep 14 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* HAZARDS...High risk for dangerous rip currents, dangerous 
  shorebreak and longshore currents.

* LOCATIONS...The beaches north of Cape Hatteras.

* TIMING AND TIDES...The most likely time for strong rip 
  currents to develop will be a couple of hours before and after 
  low tide, which will occur around 230 PM Saturday.

* SURF HEIGHT...Dangerous shore break of 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

Shore break occurs when waves break directly on the beach. The
most common injuries with strong shore break are neck and back
injuries, which most often occur when the powerful surf throws a
swimmer or surfer head first into the bottom. It is extremely
important to protect your head and neck whenever you are in
breaking waves by keeping your hands in front of you at all
times.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many cases
the longshore current is strong enough to prevent swimmers from
being able to keep their feet on the bottom making it difficult
to return to shore.

&&

$$
932 
WHUS42 KMHX 150023
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
823 PM EDT Sat Sep 14 2019

...DANGEROUS SHOREBREAK...STRONG LONGSHORE CURRENTS AND A HIGH 
THREAT OF RIP CURRENTS ARE EXPECTED NORTH OF CAPE HATTERAS 
SUNDAY...

.Easterly swell will produce dangerous rip currents, shorebreak 
and longshore currents Sunday north of Cape Hatteras.

NCZ203-205-151230-
/O.EXP.KMHX.BH.S.0029.000000T0000Z-190915T0000Z/
/O.NEW.KMHX.BH.S.0030.190915T0023Z-190916T0000Z/
Northern Outer Banks-Hatteras Island-
823 PM EDT Sat Sep 14 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY EVENING...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect through Sunday
evening.

* HAZARDS...High risk for dangerous rip currents, dangerous 
  shorebreak and longshore currents.

* LOCATIONS...The beaches north of Cape Hatteras.

* TIMING AND TIDES...The most likely time for strong rip currents
  to develop will be a couple of hours before and after low tide,
  which will occur around 3 PM Sunday.

* SURF HEIGHT...Dangerous shore break of 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current. 
Swim in a direction following the shoreline. When out of the 
current, swim back to shore. If tired, float or tread water until 
out of the rip current. If unable to escape, face the shore and 
call or wave for help.

Shore break occurs when waves break directly on the beach. The
most common injuries with strong shore break are neck and back
injuries, which most often occur when the powerful surf throws a
swimmer or surfer head first into the bottom. It is extremely
important to protect your head and neck whenever you are in
breaking waves by keeping your hands in front of you at all times.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many cases
the longshore current is strong enough to prevent swimmers from
being able to keep their feet on the bottom making it difficult to
return to shore.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 13, 8:08 PM EDT, 12 minutes earlier.

Area forecast discussion, Sep 13, 8:08 PM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
808 PM EDT Fri Sep 13 2019

.SYNOPSIS...
High pressure will extend over the area this weekend. Another
weak cold front will move into and stall over the area early
next week. Uncertainty exists in the future track of Potential
Tropical Cyclone Nine, so continue to monitor updates from the
National Hurricane Center.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 8 PM Fri...Convection has diminished across the area with
loss of heating but still seeing a few showers move onshore with
moist E/NE flow in the lower levels, which guidance keeps
showers chances along the coast through the overnight. Temps
still above climo for mid Sep, in the mid/upr 60s inland to
low/mid 70s beaches.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
As of 345 PM Fri...Continued nerly flow with partly to mostly
cloudy skies continuing. Only an iso shower during the day, as
weak coastal troughing in place, but most places will likely
remain dry. Highs near to slightly above climo in the 80s all
areas.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 245 PM Friday...Moist onshore flow will keep at least a
threat of scattered showers and thunderstorms in the forecast
Sunday into Monday. PoPs will be in the chance category as any
storms should be diurnally driven and not widespread. Somewhat
decent agreement in most of the larger scale models in keeping
what is now Potential Tropical Cyclone #9 fairly far offshore
and to our south. GFS is further north and does bring some of
the precipitation shield into our area, while the latest 12Z
ECMWF is further south and keeps the precipitation well south as
well. Given the inherent uncertainty in these tracks in the Day
3/4 time frame, will continue with high chance PoPs coast with
lower PoPs inland Monday night into Tuesday night. Most all
guidance indicates strong ridging building down the eastern
seaboard behind the exiting tropical system, and have lowered
PoPs significantly, especially Thursday and Friday. MOS guidance
showing some cooler temperatures by later in the week as lows
perhaps in the low/mid 60s inland and upper 60s coast by Friday
morning.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Short Term /through 18Z Saturday/...
As of 8 PM Fri...Moist E/NE flow in the lower levels will keep
sub-VFR conditions through much of the TAF period. Currently
seeing MVFR at the terminals but guidance suggesting a period of
IFR late tonight into Sat morning. Cigs expected to lift back to
MVFR around mid-morning then VFR mid-afternoon.

Long Term /Saturday Night through Wednesday/...
As of 255 PM Friday...Periods of sub-VFR conditions are
possible, especially KOAJ/KEWN through Tuesday as scattered
showers and thunderstorms are possible with a deep onshore flow.
Showers may be enhanced Monday night through Tuesday night,
dependent on the track of current Potential Tropical Cyclone #9
in the Bahamas. A ridge of high pressure will build down the
east coast Wednesday with mostly VFR conditions expected.

&&

.MARINE...
Short Term /through tonight/...
As of 345 PM Fri...Nerly surge behind the cold front is
producing winds of 15-25 kt, highest nrn waters and sounds,
lowest values for ctrl and srn waters. Have added the sounds, as
well as Neuse River, to the SCA as freq gusts to 25 kt expected
through early evening. No other changes to headlines, as seas
still expected to reach as high as 7 ft for the nrn and ctrl
waters through Sat and Sat evening.

Long Term /Saturday Night through Wednesday/...
As of 310 PM Friday...SCA conditions expected to continue into
Saturday night before winds/seas subside Sunday into Monday
night with light, mostly east winds. A high amount of
uncertainty in the forecast next week with Potential Tropical
Cyclone 9. Current NHC forecast track shows PTC lifting
along/near the SE coast next week then offshore well to our
south Monday night into Wednesday. Lots of uncertainty with
respect to track, so mariners should stay tuned to latest
forecasts from NHC. At the very least increased swell energy
could build seas above 6 ft by Tuesday through Wednesday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement from 8 AM EDT Saturday through
     Saturday evening for NCZ203-205.
MARINE...Small Craft Advisory until 11 PM EDT this evening for AMZ131-
     135-137-230-231.
     Small Craft Advisory until 2 AM EDT Sunday for AMZ150-152-154.

&&

SYNOPSIS...MHX
NEAR TERM...SK/TL
SHORT TERM...TL
LONG TERM...CTC/CQD
AVIATION...SK/ML
MARINE...CTC/TL
Hazardous weather outlook, Sep 13, 10:37 AM EDT, 9 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
1037 AM EDT Fri Sep 13 2019

NCZ029-044>047-079>081-090>092-094-193>196-198-199-204-141445-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Ocracoke Island-
1037 AM EDT Fri Sep 13 2019

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-205-141445-
Northern Outer Banks-Hatteras Island-
1037 AM EDT Fri Sep 13 2019

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.